Maryland, 2003

Flood in Maryland, September 19, 2003

September 19, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 19, 1:54 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 19, 1:54 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 AM EDT FRI SEP 19 2003

CENTER OF ISABEL MOVING THROUGH THE WEST VIRGINIA MOUNTAINS AT PRESS
TIME.  BOTH ETA AND GFS MOVE THE REMNANT CENTER DIRECTLY OVER KPIT
AND THEN UP INTERSTATE 79 TO KERI BY MID AFTERNOON. WILL KEEP THE
HIGH WIND WARNING GOING UNTIL NOON FOR THE MOUNTAIN COUNTIES WHEN
THE GRADIENT RELAXES A BIT AND WINDS SHOULD LESSEN. THE RAIN SHIELD
IS CONFINED TO THE NORTHERN HALF OF THE STORM SO WE SHOULD SEE THE
RAIN ENDING FROM SOUTH TO NORTH THROUGHOUT THE AFTERNOON. WEAKENING
FRONT MOVING THROUGH THE WESTERN GREAT LAKES LOOKS TO DRY OUT
SOMEWHAT AS ENERGY MOVES NORTH INTO ONTARIO.

TRIMMED BACK THE FLOOD WATCH UNTIL NOON WITH THE QUICK-MOVEMENT OF
THE STORM AND WILL LET DAY SHIFT DECIDE ITS FATE BASED ON EVENTUAL
TRACK.

HIGH PRESSURE AND A COOLER NORTH WIND MOVES IN BEHIND THE STORM FOR
THE WEEKEND GIVING US A PLEASANT STRETCH UNTIL THE BEGINNING OF THE
WEEK.  THE WEATHER MAKER FOR THE WEEK WILL BE A FRONT MOVING INTO
THE REGION FOR LATE MONDAY INTO TUESDAY.

PIT   72  54  71  49 /  90  20  10  10
HLG   71  52  71  49 /  90  20  10   0
MGW   71  52  71  49 /  90  20  10   0
ZZV   72  52  71  49 /  90  20  10  10
PHD   72  52  71  49 /  90  20  10  10
FKL   70  51  66  46 / 100  20  10  10
DUJ   70  51  66  46 / 100  20  10  10
LBE   70  52  69  48 /  90  20  10  10
BTP   70  51  66  46 / 100  20  10  10
IDI   70  52  69  48 /  90  20  10  10
ODM   70  50  67  47 /  90  20  10  10

.PBZ...
MD...HIGH WIND WARNING FOR THIS MORNING FOR ZONE MDZ001.

FLOOD WATCH UNTIL NOON EDT FRIDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL NOON EDT FRIDAY FOR ZONES OHZ040>041...
OHZ049>050...OHZ059...OHZ069.

WIND ADVISORY FOR THIS MORNING FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING FOR THIS MORNING FOR ZONES PAZ016...PAZ023...
PAZ030...PAZ032.

FLOOD WATCH UNTIL NOON EDT FRIDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WIND ADVISORY FOR THIS MORNING FOR ZONES PAZ007>009...PAZ013>015...
PAZ020>022...PAZ029...PAZ031.

WV...HIGH WIND WARNING FOR THIS MORNING FOR ZONES WVZ023...WVZ041.

FLOOD WATCH UNTIL NOON EDT FRIDAY FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

WIND ADVISORY FOR THIS MORNING FOR ZONES WVZ001>004...WVZ012...
WVZ021>022.

TYBURSKI
Hazardous weather outlook, Sep 18, 5:15 AM EST, 22 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY. A FLOOD WATCH WILL BE IN
EFFECT LATER TONIGHT FOR MUCH OF EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ALSO A WIND ADVISORY WILL BE IN EFFECT LATER TONIGHT FOR MUCH OF
SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND EXTREME EAST
CENTRAL OHIO. A HIGH WIND WARNING WILL BE IN EFFECT LATER TONIGHT
FOR JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH WILL REMAIN IN EFFECT TIL NOON FRIDAY FOR MUCH OF EAST
CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. ALSO A WIND ADVISORY WILL REMAIN IN  EFFECT
FOR MUCH OF SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND
EXTREME EAST CENTRAL OHIO TIL 10 PM FRIDAY. A HIGH WIND WARNING WILL
REMAIN IN EFFECT TIL 10 PM FRIDAY FOR
JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE TODAY INTO TOMORROW.

In the hours before

Local storm report, Sep 19, 12:10 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
110 AM EDT FRI SEP 19 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    REPUBLIC                  PA   WIND DAMAGE
09/19/03   FAYETTE                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

1230 AM    OAKLAND                   MD   WIND DAMAGE
09/19/03   GARRETT                        TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0100 AM    BROCKWAY                  PA   WIND DAMAGE
09/19/03   JEFFERSON                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

1100 PM    ROWLESBURG                WV   WIND DAMAGE
09/18/03   PRESTON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

1100 PM    PARSONS                   WV   WIND DAMAGE
09/18/03   TUCKER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

1230 AM    COUNTYWIDE                PA   WIND DAMAGE
09/19/03   WESTMORELAND                   TREES AND POWER LINES DOWN
                                          NORTHERN AND WESTERN PART
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Sep 19, 12:47 AM EST, 2 hours 58 minutes before
PAZ030-032-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 AM EDT FRI SEP 19 2003

...HEAVY RAIN WILL MOVE ACROSS THE REGION...
AN AREA OF HEAVY RAIN WILL MOVE WESTWARD INTO FAYETTE AND
WESTMORELAND COUNTIES THROUGH 3 AM. RADAR ESTIMATES THAT OVER AN INCH
OF RAIN HAS ALREADY FALLEN OVER THE RIDGES SO FAR. ADDITIONAL
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE ACROSS
FAYETTE AND WESTMORELAND COUNTIES DURING THE NEXT FEW HOURS.

WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE AND MAY BRING DOWN LARGE
TREE LIMBS AND CAUSE POWER OUTAGES. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER...REDUCED VISIBILITY AND POSSIBLE DEBRIS ON ROADS.
Special weather statement, Sep 19, 2:12 AM EST, 1 hour 33 minutes before
PAZ030>032-WVZ021-022-190800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 AM EDT FRI SEP 19 2003

BANDS OF HEAVY RAIN WILL BE MOVING ACROSS PORTIONS OF
FAYETTE...WESTMORELAND...GREENE...MONONGALIA...AND MARION COUNTIES.
THE HEAVIEST RAIN WAS MOVING THROUGH OHIOPYLE AND FAICHANCE. OVER AN
INCH COULD FALL IN A SHORT PERIOD OF TIME. A FLOOD WATCH CONTINUES
UNTIL NOON. IF FLOODINGB ECOMES CERTAIN...WARNINGS WILL BE ISSUED.

BE ALERT FOR RAPIDLY RISING WATER...IF YOU LIVE IN A LOW LYING OR
FLOOD PRONE AREA.
Local storm report, Sep 19, 2:41 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 AM EDT FRI SEP 19 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    OAKLAND                   MD   FLASH FLOODS
09/19/03   GARRETT                        SEVERAL ROADS FLOODED.
                                          REPORTED BY LAW ENFORCEMENT
Special weather statement, Sep 19, 3:05 AM EST, 40 minutes before
PAZ030-032-190900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT FRI SEP 19 2003

A BAND OF HEAVY RAIN EXTENDED FROM FAIRCHANCE IN FAYETTE COUNTY NORTH
TO SCOTTDALE IN WESTMORELAND COUNTY. THE BAND OF HEAVY RAIN WAS
MOVING NORTH ABOUT 25 MPH. HEAVY RAIN WILL MOVE INTO THE
IRWIN...ARONA...AND MADISON AREAS OF WESTMORELAND COUNTY BY 430 AM.
AN INCH OR MORE OF RAIN COULD FALL IN A SHORT PERIOD OF TIME. BE
ALERT FOR RAPIDILY RISING WATER...ESPECIALLY IF YOU LIVE IN A LOW
LYING OR FLOOD PRONE AREA. DO NOT DRIVE ACROSS ANY FLOODED ROAD.

Event by event

1 flood. Local standard time, as filed.

Flood, Garrett

When
September 19, 3:45 AM EST to 7:00 AM EST
Where
Garrett forecast zone
Reported by
EMERGENCY MANAGER

Numerous roads remain flooded between Oakland and Grantsville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374125.